(800) 973-1540

What if my blood sugar drops too low at night?

2 answers | Last updated: Jun 21, 2012
drteama asked...
I have Type 2 Diabetes and just got put on insulin. What I want to know is, at bedtime, if my sugar level is 93 and I eat a sandwich, by morning it's at 200. What am I doing wrong? I'm scared it will drop too low during the night. I'm currently taking Novalog 70/30, 16 units at breakfast and dinner. Right now we're going through the process of adjusting what I need but just get scared it will drop too low at night. Thank you.
 

Answers
Caring.com User - Theresa Garnero
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Theresa Garnero is clinical nurse manager of Diabetes Services at California Pacific Medical Center in San Francisco.
100% helpful
answered...

You are doing many things right! You are taking your insulin, checking your glucose, being mindful of what you eat and problem solving to prevent going low!

Many variables exist See also:
Should a person with uncontrolled blood sugar be on an insulin pump?

See all 632 questions about Diabetes
to the equation and it is not a straight-forward answer. 1. You just started insulin. As the amount of insulin is increased or decreased, your glucose will fluctuate in response. 2. You are taking a "pre-mixed" insulin that has two types of insulin in it: 30% is short-acting (will cover the surge in glucose caused by your dinner) and 70% long-acting (to cover your glucose through the night and to give you "basal" or background insulin which the pancreas would normally provide throughout the day). Make sure you gently rotate your insulin vial (or insulin pen) several times so the solution is thoroughly mixed. This gives you get a consistent amount of both types of insulin. Do not shake as that causes bubbles. 3. Fears of lows during the night is a very real and wise fear. Some people consume too much in trying to avoid this risk. Are you eating a full sandwich at bedtime may be too many carbohydrates? This may be part of the reason your morning glucose is high. The other possibility is that glucose levels naturally rise during the night (released from the liver). Some practitioners minimize this risk using a slightly different approach (two-thirds of the 70/30 dose in the AM and one-third of the total daily dose before dinner). 1. You just started insulin. As the amount of insulin is increased or decreased, your glucose will fluctuate in response. 2. You are taking a "pre-mixed" insulin that has two types of insulin in it: 30% is short-acting (will cover the surge in glucose caused by your dinner) and 70% long-acting (to cover your glucose through the night and to give you "basal" or background insulin which the pancreas would normally provide throughout the day). Make sure you gently rotate your insulin vial (or insulin pen) several times so the solution is thoroughly mixed. This gives you get a consistent amount of both types of insulin. Do not shake as that causes bubbles. 3. Fears of lows during the night is a very real and wise fear. Some people consume too much in trying to avoid this risk. Are you eating a full sandwich at bedtime may be too many carbohydrates? This may be part of the reason your morning glucose is high. The other possibility is that glucose levels naturally rise during the night (released from the liver). Some practitioners minimize this risk using a slightly different approach (two-thirds of the 70/30 dose in the AM and one-third of the total daily dose before dinner).

If you do have a nighttime low, discuss it with your health care provider. You may benefit from a different type of insulin (two common time-released insulins are Levemir and Lantus). The downside to using that strategy means more insulin injections to cover meals by injecting rapid-acting insulin (typically NovoLog, Humalog, or Apidra).

Finally, if you do not have a certified diabetes educator helping you problem solve your glucose patterns in addition to your physician, this could be very helpful. Sometimes, it's a matter of having someone look at the big picture by piecing together the details. Are you exercising and that makes you go low later that night? What is happening in the stress department (pain, sleep issues during the night, alcohol use)? To give yourself peace of mind, you may also wish to check your insurance coverage for a continuous glucose monitor. This gives you read outs of your glucose every 5 minutes and can alarm you before you go low. Certainly, that is advanced technology and most helpful for people who have had lows or those who want to understand with more certainty what is happening in the middle of the night, and to promote safety.

Congratulations on starting insulin. Many people avoid it entirely only to later deal with the unfortunate consequences of ongoing high glucose levels.

 

More Answers
LINDA CHASAN answered...

I WAKE UP IN THE MIDDLE OF THE NIGHT AND IN A COLD SWEAT AND I CHECK MY SUGAR AND THIS MORNING IS 58 WHAT DO I DO OR EAT WHEN THIS IS HAPPENING. THIS IS HAPPENING ALEAST ONCE OR TWICE WEEK. I AM ON NOVLOG 70/30 TAKING UNIT OF 40 IN THE MORNING AND IN THE NIGHT

 

 
Ask a question Ask a question | Add an answer Add an answer